Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Radiat Oncol Biol Phys. 2010 Mar 1;76(3):755-60. doi: 10.1016/j.ijrobp.2009.02.026. Epub 2009 May 20.

External beam radiotherapy for prostate cancer patients on anticoagulation therapy: how significant is the bleeding toxicity?

Author information

  • 1Department of Radiation and Cellular Oncology, University of Chicago Pritzker School of Medicine, Chicago, IL 60637, USA.

Abstract

PURPOSE:

To characterize the bleeding toxicity associated with external beam radiotherapy for prostate cancer patients receiving anticoagulation (AC) therapy.

METHODS AND MATERIALS:

The study cohort consisted of 568 patients with adenocarcinoma of the prostate who were treated with definitive external beam radiotherapy. Of these men, 79 were receiving AC therapy with either warfarin or clopidogrel. All patients were treated with three-dimensional conformal radiotherapy or intensity-modulated radiotherapy. Bleeding complications were recorded during treatment and subsequent follow-up visits.

RESULTS:

With a median follow-up of 48 months, the 4-year actuarial risk of Grade 3 or worse bleeding toxicity was 15.5% for those receiving AC therapy compared with 3.6% among those not receiving AC (p < .0001). On multivariate analysis, AC therapy was the only significant factor associated with Grade 3 or worse bleeding (p < .0001). For patients taking AC therapy, the crude rate of bleeding was 39.2%. Multivariate analysis within the AC group demonstrated that a higher radiotherapy dose (p = .0408), intensity-modulated radiotherapy (p = 0.0136), and previous transurethral resection of the prostate (p = .0001) were associated with Grade 2 or worse bleeding toxicity. Androgen deprivation therapy was protective against bleeding, with borderline significance (p = 0.0599). Dose-volume histogram analysis revealed that Grade 3 or worse bleeding was minimized if the percentage of the rectum receiving >or=70 Gy was <10% or the rectum receiving >or=50 Gy was <50%.

CONCLUSION:

Patients taking AC therapy have a substantial risk of bleeding toxicity from external beam radiotherapy. In this setting, dose escalation or intensity-modulated radiotherapy should be used judiciously. With adherence to strict dose-volume histogram criteria and minimizing hotspots, the risk of severe bleeding might be reduced.

Copyright (c) 2010 Elsevier Inc. All rights reserved.

PMID:
19464123
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk